Foot Edema, What Causes It, and How I'm Treating Mine

At first, I blamed my Sasquatch feet on prednisone. But two months after being totally off steroids, I still had bloated ankles and feet. I saw my PCP and she put me on Lasix temporarily to drain the excess fluid and then advised me to start wearing compression socks. I dutifully followed her advice, but Lasix didn’t return my feet to normal.

Very few footwear choices

Late autumn weather fell into twenty- and thirty-degree temps, but I couldn’t push my feet past the instep of my winter boots despite an improvement in the swelling. My feet stuck half in and half out of my boots, I couldn’t leave the house until I changed my footwear.  Wearing those darned compression socks, I could just about fit into my gardening clogs, a pair of slipper booties with a hard rubber sole, and some too-long athletic shoes with the sock linings removed. The athletic shoes fit width-wise, but my heels popped out of the shoes with every step. I hate wearing closed shoes and socks; they make my feet burn and swell and redden. Until I could find a way to solve the swelling, I had few footwear choices. It was time to do a little research and see what more I could learn.

A common secondary symptom of MS

A 2013 MSFocus magazine article explained why lower extremity edema is such a common secondary symptom of MS. It’s often the result of being too sedentary, which describes my lifestyle of the past year or more. When we sit too much, lymphatic fluid can no longer be pumped up out of the legs and could eventually leak out of the vessels. If it remains there for too long, the skin can erupt and put the patient at risk for infection.

This brought back memories

Envisioning weeping leg lesions brought back a personal memory. My father suffered from them after years of coronary artery disease progressed to congestive heart failure, another cause listed in the article. Although my heart is fine I did not want my condition to become that severe. But lack of exercise isn’t the only culprit that can put our feet on the short list for most awesome blimps in the Macy’s Thanksgiving Day parade.

Medication side effects

Medications are often the bad boys when it comes to producing side effects that might be worse than the symptoms they are treating. In a December 2018 article by Dr. Sharon Orrange, seven medications are listed as causing leg swelling:

  1. Amlodipine (Norvasc) — for treating high blood pressure. Can be switched out for other meds.
  2. Gabapentin (Neurontin) — for neuropathic pain.
  3. Pregabalin (Lyrica) — for neuropathic pain.
  4. NSAIDS — such as ibuprofen (Motrin, Advil), and naproxen (Aleve), both of which cause sodium retention. Swelling is temporary and subsides when drug leaves the body.
  5. Oral contraceptives — estrogen is notorious for causing bi-lateral leg swelling, even though it can prevent DVTs that cause one-sided swelling. Progesterone does not produce this effect.
  6. Oral steroids (prednisone) — like NSAIDS, prednisone causes sodium retention and swelling should subside after drug therapy ends.
  7. Pioglitazone (Actos) and rosiglitazone (Avandia) — for treatment of Type 2 diabetes. Meds can be switched out for others.

Help with physical therapy

So the good news is that I did three weeks of physical therapy and the foot edema subsided with regular exercise. I was able to stop wearing compression socks. The bad news is that I started gabapentin for those dastardly blow torch/electrical shock sensations that woke me up every night. Oh, it helped the pain all right — but my feet blew up again (See number 2 above)! Grrrr. I’m now faced with a decision: either go off gabapentin, put up with the night pain, and have normal feet — or register them at Macy’s for next Thanksgiving.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.